Alabama, 2002Lightning Strike in Alabama, July 12, 2002
July 12, 2002 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 12, 2:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT FRI JUL 12 2002
WILL GENERALLY GO ALONG WITH THE AVN. UPPER LOW SETTLES INTO
OK/AR/MO BY SATURDAY AND THAN DRIFTS WEST ON SUNDAY. SURFACE AND
UPPER RIDGE START TO BUILD OVER THE FORECAST AREA ON MONDAY AND
BECOMES THE CONTROLLING FACTOR INTO THE EXTENDED FORECAST. THE
EXTENDED WILL BE DRIER AND WARMER THAN THE PAST FEW DAYS.
FOR THE MORE IMMEDIATE PROBLEMS. SHORT WAVE COMING AROUND THE UPPER
LOW SUPPORTS THE AREA OF RAIN THAT HAS BEEN APPROACHING ALABAMA ALL
AFTERNOON. HOWEVER A SURFACE WEDGE HAS MANAGED TO PUSH INTO THE
MIDDLE OF THE FORECAST AREA WITH LOWER DP FROM WEST TO EAST. THE
SHOWERS AND THUNDERSTORMS SHOULD DIMINISH AS THEY MOVE EAST TONIGHT.
OTHER SCATTERED SHOWERS HAVE DEVELOPED OVER THE PAST HOUR ELSEWHERE
OVER THE FORECAST AREA. VERY MOIST AIRMASS REMAINS ACROSS THE
FORECAST AREA ON SATURDAY WITH CONVECTION DEPENDING MORE ON DAYTIME
HEATING RATHER THAN UPPER DYNAMICS. WILL USE 70 PERCENT NORTHWEST TO
40 PERCENT NORTHEAST AND 30 PERCENT ELSEWHERE TONIGHT. WILL USE 50
PERCENT NORTH TO 60 PERCENT SOUTH FOR SATURDAY.
HSV 071/088 070/088 454
BHM 071/088 072/086 354
MGM 072/091 072/089 364
.BHM...NONE.
In the hours before
Special weather statement, Jul 12, 12:30 PM CST, 4 hours before
ALZ001>050-122030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUL 12 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...
THE TYPICAL SUMMER WEATHER WILL CONTINUE ACROSS NORTH AND CENTRAL
ALABAMA. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE
FORECAST AREA THIS AFTERNOON AND EVENING. SOME ISOLATED SHOWERS
AND THUNDERSTORMS MAY CONTINUE OVERNIGHT. THE STRONGER STORMS WILL
PRODUCE FREQUENT LIGHTNING STRIKES...HEAVY RAIN AMOUNTS...AND
STRONG WIND GUSTS. AN ISOLATED STORM COULD PRODUCE DOWNBURSTS
REACHING SEVERE LIMITS...BUT NO ORGANIZED OR WIDESPREAD SEVERE
WEATHER IS EXPECTED.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3
Lightning, Jefferson
- When
- July 12, 4:30 PM CST
- Where
- Jefferson County, Birmingham
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Thunderstorms produced frequent lightning across the Birmingham metropolitan area. Several power lines were knocked out across the city due to lightning strikes.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Arizona, July 12, 20024 injured · $400,000 · 67 kt wind · 1 event
- Damaging Wind in Texas, July 12, 2002$80,000 · 62 kt wind · 1 event
- Flash Flood and Damaging Winds in Mississippi, July 12, 2002$37,000 · 60 kt wind · 16 events
- Damaging Winds in Nevada, July 12, 2002$50,000 · 3 events
- Lightning Strike in Louisiana, July 12, 2002$50,000 · 1 event
- Damaging Wind in Arizona, July 12, 2002$40,000 · 1 event
- Damaging Wind in Louisiana, July 12, 20021 injured · $23,000 · 52 kt wind · 1 event
- Flash Flood in Alabama, July 12, 2002$25,000 · 1 event
- Damaging Wind in Arizona, July 12, 2002$20,000 · 1 event
- Hail and Damaging Winds in Texas, July 12, 2002$15,000 · 52 kt wind · 4 events
- Damaging Wind in Louisiana, July 12, 2002$15,000 · 1 event
- Damaging Winds in Oklahoma, July 12, 200261 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306522.